Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS San Diego, CA

August 15, 2018San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 15, 2018, 3:30 PM PDT for San Diego County, California. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 3:30 PM PDT (22:30 UTC)
Expired
Aug 15, 2018, 4:45 PM PDT
In force
75 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 69 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-888 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS56 KSGX 152230
SVRSGX
CAC073-152345-
/O.NEW.KSGX.SV.W.0011.180815T2230Z-180815T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
330 PM PDT WED AUG 15 2018

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Diego County in southwestern California...

* Until 445 PM PDT

* At 324 PM PDT, a severe thunderstorm was located near Boulevard, 
  or 7 miles northwest of I-8 between Boulevard and Imperial County 
  line moving southeast at about 5 mph. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  I-8 between Pine Valley and Boulevard, I-8 between Boulevard and 
  Imperial County Line, Campo, Hwy S2 between Canebrake and Imperial 
  County Line, Boulevard, Lake Morena, Tierra Del Sol, Campo Indian 
  Reservation, La Posta Indian Reservation, Live Oak Springs, 
  Jacumba and Manzanita Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 11648 3285 11611 3262 11611 3259 11650
TIME...MOT...LOC 2224Z 240DEG 49KT 3271 11631 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
2 follow-up statements
364 
WWUS56 KSGX 152254 RRA
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
354 PM PDT WED AUG 15 2018

CAC073-152345-
/O.CON.KSGX.SV.W.0011.000000T0000Z-180815T2345Z/
San Diego CA-
354 PM PDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...

At 347 PM PDT, a severe thunderstorm was located just south of Pine 
Valley extending to near Campo, and was moving east at about 5 mph. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
I-8 Between Pine Valley And Boulevard, I-8 Between Boulevard And
Imperial County Line, Campo, Hwy S2 Between Canebrake And Imperial
County Line, Boulevard, Lake Morena, Tierra Del Sol, Campo Indian
Reservation, La Posta Indian Reservation, Live Oak Springs, Jacumba
and Manzanita Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms can produce damaging winds, destructive hail, 
deadly lightning and very heavy rain. For your protection, move to 
an interior room on the lowest floor of a structure. Heavy rains 
flood roads quickly so do not drive into areas where water covers 
the road.

&&

LAT...LON 3280 11648 3285 11611 3262 11611 3259 11650
TIME...MOT...LOC 2237Z 240DEG 49KT 3280 11611 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
212 
WWUS56 KSGX 152344
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
444 PM PDT WED AUG 15 2018

CAC073-152348-
/O.EXP.KSGX.SV.W.0011.000000T0000Z-180815T2345Z/
San Diego CA-
444 PM PDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
WILL EXPIRE AT 445 PM PDT...
    
The severe thunderstorm is moving out of the warned area so the 
warning will be allowed to expire. 

LAT...LON 3280 11648 3285 11611 3262 11611 3259 11650
TIME...MOT...LOC 2338Z 240DEG 49KT 3316 11537 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:27 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 15, 1:27 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018

.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.

&&

.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.

Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.

The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
     Friday evening for Orange County Coastal Areas-San Diego
     County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:59 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Aug 15, 2:09 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego44 min
Aug 15, 2:38 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 15, 2:43 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 15, 2:49 PM PDTFlash Flood WarningSGXRiverside97 min
Aug 15, 2:59 PM PDTSevere Thunderstorm WarningSGXRiverside61 min
Aug 15, 3:37 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego27 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.